Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

May 19, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 19, 2018, 2:04 PM MDT for Colfax County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 2:04 PM MDT (20:04 UTC)
Expired
May 19, 2018, 2:30 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Colfax County, NM

The radar

The Cannon AFB radar (KFDX), 217 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4490 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS85 KABQ 192004
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT SAT MAY 19 2018
 
NMZ528-192030-
Far Northeast Highlands-
204 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Philmont Scout Ranch, or 13 miles west of
Springer, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer, Rayado and Miami. 

This includes Interstate 25 between Mile Markers 409 and 417.
 
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3622 10483 3637 10496 3657 10471 3634 10452
TIME...MOT...LOC 2004Z 234DEG 13KT 3634 10483 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 19, 11:32 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 19, 11:32 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Sat May 19 2018

.AVIATION...
18Z TAF CYCLE
Existing MVFR cigs over ne NM have been slower to erode as of 17Z but
still expected to dissipate/improve by 19Z, thanks to the surface
boundary pushing much farther south and west, to near KCQC and KROW.
Increasing instability along with another round of convection over se
CO and OK/TX panhandle will allow for isold to sct showers and tstms
to develop over ne NM aft 21Z where a few strong to svr storms with
large hail and wnd gusts to 50kt are possible. A reinforcing surge
of moisture from this convection will track south and west over ern
NM aft 00Z, triggering showers and tstms along it's path. This
boundary to push into the RGV around 03Z-06Z with gusts to around
40kt at KABQ, and areas of MVFR to IFR cigs developing from the east
slopes of the central mt chain ewd obscuring terrain. Btwn
19/21Z-20/02Z over the RGV wwd, virga may develop, with gusty
variable winds.

&&

.PREV DISCUSSION...913 AM MDT Sat May 19 2018...
.UPDATE...
SPC has outlooked far ne NM with a slight risk for later today/ this
evening. Increased areal coverage of pops in the northeast for this
afternoon, as well as for the evening. Also spread pops farther south
and west for tonight given the latest NAM12 and other models, which
show a more sustained east wind into the RGV and more widespread
instability tonight. Updated ZFP already transmitted.

&&

.PREV DISCUSSION...611 AM MDT Sat May 19 2018...
.UPDATE...
Will update the forecast shortly to significantly increase cloud
cover across the northeast plains of NM during the morning hours.
Based on the latest HRRR, this cloud deck will gradually break up
from west to east during the mid- to late morning hours. DPorter

&&

.PREV DISCUSSION...338 AM MDT Sat May 19 2018...
.SYNOPSIS...
Mostly sunny skies along with high temperatures similar to Friday's
readings are on tap today. A relatively strong backdoor cold front
will move into eastern New Mexico this afternoon and evening,
pushing west and south overnight. Cooler air along with Gulf moisture
will move in behind the front Sunday and Monday, especially east.
Gusty east canyon winds will likely develop into the Rio Grande
Valley tonight, continuing through Monday morning. Chances for
showers and thunderstorms increase Monday across central and eastern
NM, while isolated showers or thunderstorms with little to no
measurable rain and gusty winds prevail west.

&&

.DISCUSSION...

As a weak upper level trough deepens over OR and CA today, the flow
aloft over NM will transition to swly. Meanwhile at the surface, a
backdoor cold front in eastern CO is poised to drop south into
northeast NM this afternoon. This front will push south and west
overnight, resulting in gusty east canyon winds into the RGV. Models
agree that a reinforcing shot of cooler air will continue the east
winds and cooler conditons during the day Sunday and into Sunday
night. Latest model runs are more stable Sunday afternoon and evening,
limiting shower and thunderstorm chances to mainly the central
mountain chain. Gulf moisture increases markedly (PWATS approaching
1.0 inch from the RGV east) Sunday night and Monday, setting the
stage for increasing shower and thunderstorm chances Monday afternoon
and Monday night, especially east. A few of these storms could be
strong to severe over eastern NM with sufficient effective bulk
sheer values forecast. Main convective limiter Monday will be the
upslope stratus keeping things quite stable until the late
afternoon. Thunderstorm chances continue across eastern NM Tuesday
while drier air moves into western and central areas. Dry air
moves in across western and central NM Wednesday while showers and
thunderstorms remain possible east.

GFS and ECMWF start to differ Thursday and beyond. The overall
synoptic pattern is similar in each model with the main differences
being the strength and placement of a northern stream trough over the
Northern Plains and a closed low in the EPAC. GFS solution would
result in better chances for thunderstorms over eastern NM toward
the end of the work week while the ECWMF would mean more dry. Upshot
is that we're finally discussing Gulf moisture and precipitation
chances.

33

&&

.FIRE WEATHER...
Even though winds will be lighter across NM today, limiting the
potential for critical fire weather conditions, a dry and unstable
air mass will remain in place for most areas. In fact, minimum RH
values will range from 3 to 8 percent for locales along/south of
McKinley to Santa Fe and Curry Counties. A backdoor cold front is
forecast to bring increased moisture to the eastern plains of NM
Saturday evening/overnight. Strong gusty winds are likely in the
wake of the boundary, and it will likely push into the Rio Grande
Valley, resulting in gap winds during the morning hours of Sunday.

Precipitation chances, along with the potential for wetting rains,
will increase along/east of the central mountains on Sunday. This
unsettled pattern will persist through Tue as an upper level storm
system traverses the Great Basin. Low-level moisture will likely
slosh back and forth between the Continental Divide and Rio Grande
Valley during this time. Based on local rules of thumb, this area
will be favored for a mix of wet/dry storms. Drier activity will be
capable of gusty and erratic winds. In addition, a brief period of
LAL=6 will be possible on Monday from the San Mateo Mtns to north
central NM. Meanwhile, Haines of 6 will be favored for areas along/
west of the Continental Divide.

A drier regime is forecast for the middle part of next week,
although precipitation chances will not be erased in the eastern
plains. There is potential for another backdoor front late in the
week; however, there are significant differences in the numerical
guidance. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 19, 10:26 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1026 AM MDT Sat May 19 2018

NMZ501>540-201630-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1026 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening over far northeastern NM where large hail and damaging
winds are possible. A strong back door cold front will slide south
and west through eastern NM this evening and into the Rio Grande
Valley around midnight. Gusty east canyon winds are expected to
produce wind gusts up to 50 mph below gap wind prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The above mentioned backdoor cold front will increase chances for
afternoon showers and thunderstorms Monday and Tuesday, especially
east. A few strong to severe storms are possible in the southeast
half of the state Monday afternoon into Monday night. Western New
Mexico will likely see isolated dry thunderstorms with gusty winds
and little in the way of measurable rainfall Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm today for parts of
Colfax and Union counties due to the potential for severe storms.

Guyer

In the hours before

Special weather statement, May 19, 1:22 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
122 PM MDT SAT MAY 19 2018

NMZ515-528-529-192000-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
122 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sapello, or 12 miles southeast of Mora, moving
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watrous, Valmora and Golondrinas.

This includes Interstate 25 between Mile Markers 365 and 374.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3572 10516 3588 10529 3608 10504 3583 10484
TIME...MOT...LOC 1922Z 234DEG 13KT 3585 10516

40
Special weather statement, May 19, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
204 PM MDT SAT MAY 19 2018

NMZ528-192030-
Far Northeast Highlands-
204 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Philmont Scout Ranch, or 13 miles west of
Springer, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springer, Rayado and Miami.

This includes Interstate 25 between Mile Markers 409 and 417.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3622 10483 3637 10496 3657 10471 3634 10452
TIME...MOT...LOC 2004Z 234DEG 13KT 3634 10483

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:22 PM MDTSpecial Weather StatementABQMora38 min
May 19, 1:48 PM MDTWind AdvisoryABQ19 hr
May 19, 3:46 PM MDTSpecial Weather StatementABQColfax29 min
May 19, 4:02 PM MDTSevere Thunderstorm WarningABQUnion58 min
May 19, 4:12 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel63 min
May 19, 4:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
May 19, 5:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
May 19, 5:13 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel24 min
May 19, 5:16 PM MDTSpecial Weather StatementABQGuadalupe29 min
May 19, 5:20 PM MDTTornado WarningABQHarding, San Miguel14 min
May 19, 5:49 PM MDTSpecial Weather StatementABQHarding, Union41 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.